Potiga (Ezogabine) Linked to Retinal Abnormalities and Blue Skin Discoloration

Drug Alerts , News / October 2, 2016

The FDA is warning the public that the anti-seizure medication Potiga (ezogabine) can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. The FDA does not currently know if these changes are reversible, and it is currently working with the manufacturer to gather and evaluate all available information to better understand these events. The FDA will update the public when more information is available.

Potiga is approved as adjunctive treatment of partial-onset seizures in adult patients 18 years and older. The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail bends of the fingers or toes, though more widespread involvement of the face and legs has also been reported. Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients. In some cases, retinal abnormalities have been observed in the absence of skin discoloration.

It is recommended that all patients taking Potiga carry out a baseline eye exam and periodic eye exams that should include visual acuity testing and dilated fundus photography, and may include fluorescein angiograms (FA), ocular coherence tomography (OCT), perimetry, and electroretinograms (ERG).

Patients who are taking Potiga and develop any changes in their vision or skin discoloration should contact their healthcare professional immediately. Patients should not stop taking Potiga without first talking to their healthcare professional, since doing so can cause serious life-threatening medical problems such as recurrence of seizures.

No Comments

Leave a Reply

%d bloggers like this:
Skip to toolbar